Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 1998, 6:32 PM CDT for Pottawatomie County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 29, 1998, 7:20 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Pottawatomie County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:56 PM CDT | Hail 4 | Olsburg, KS | |
| Jun 29, 7:00 PM CDT | Thunderstorm Wind 52 | Wamego, KS | |
| Jun 29, 7:10 PM CDT | Tornado F0 | St Marys, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2931 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS1 KTOP 292331 RRA SVRTOP KSC149-300020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 632 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN AND CENTRAL POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS * UNTIL 720 PM CDT * AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF MANHATTAN...NEAR RANDOLPH...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED... WESTMORELAND FLUSH FOSTORIA OLSBURG THIS STORM HAS A HISTORY OF LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. 34
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:33 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 29, 4:33 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT MON JUN 29 1998
...AREAS OF FLASH FLOODING...AND WHEN PRECIPITATION WILL END
OVERNIGHT ARE MAIN PROBLEMS...
LOWER LAYERS VERY MOIST AND UNSTABLE OVER CWA WITH PRECIPITABLE
WATERS RUNNING AROUND 2 INCHES. MODELS SHOWING BOUNDARY ACROSS
SOUTHEAST NEBRASKA INTO WESTERN KANSAS MOVING SOUTH AND EAST ACROSS
AREA OVERNIGHT. UPPER LEVEL IMPUSLE ALSO HINTED BY MODELS MOVING OUT
OF WESTERN KANSAS AS WELL. WITH ALL THIS IN MIND THINK "LIKELY" POPS
ARE ON ORDER FOR MUCH OF AREA WITH FLASH FLOODING AGAIN A POSSIBILITY
GENERALLY ALONG AND NORTH OF INTERSTATE 70. FRONT SHOULD SLIP OUT OF
NORTH CENTRAL KANSAS AROUND OR SHORTLY AFTER MIDNIGHT AND
PRECIPITATION SHOULD BE DIMINISHING BY LATE NIGHT OVER REST OF CWA.
TEMP WISE GUID LOOKS A LITTLE COOL IN THE NORTH CENTRAL SO WILL GO
MORE IN THE 65 TO 70 DEGREE RANGE FOR LOWS OVERNIGHT WITH REST OF
AREA ON TARGET. QUESTION FOR OUTER PERIODS IS HOW FAR SOUTH BOUNDARY
MAKE IT BEFORE WARM ADVECTION...OVERRUNING RETURNS TUESDAY NIGHT INTO
WEDNESDAY. FOR NOW WILL JUST INCREASE CLOUDS ACROSS THE AREA TUESDAY
NIGHT INTO WEDNESDAY. GRADUAL COOL DOWN ON TEMPS FOR HIGHS TUESDAY
INTO WEDNESDAY.
.TOP...A FLASH FLOOD WATCH IS POSTED FOR MUCH OF NORTH CENTRAL UNTIL
MIDNIGHT AND NORTHEAST KANSAS OVERNIGHT. AREA IS GENERALLY
NORH OF LAWRNECE...COUNCIL GROVE TO CONCORDIA LINE.
FRANTZThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 31 min |
| Jun 28, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 47 min |
| Jun 28, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 46 min |
| Jun 28, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
| Jun 28, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| Jun 28, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 64 min |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 61 min |
| Jun 28, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| Jun 28, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| Jun 28, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 64 min |
| Jun 28, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 49 min |
| Jun 28, 10:39 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 3 hr |
| Jun 28, 10:39 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 3 hr |
| Jun 28, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 37 min |
| Jun 29, 1:26 AM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Washington | 4 hr |
| Jun 29, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 29 min |
| Jun 29, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 28 min |
| Jun 29, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 31 min |
| Jun 29, 6:21 PM CDT | Tornado Warning | TOP | Jackson | 29 min |
| Jun 29, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 33 min |
| Jun 29, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 47 min |
| Jun 29, 6:43 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.